Aa
A
A
A
Close
Child Behavior Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Medication and ADHD, ODD,

Our 3 1/2 year old son has been diagnosed with ADHD, ODD, & Asperger's syndrome.  Symptoms have been typical ADHD symptoms with aggressiveness,outright defiance and rage.  Ritalin has unsuccessful in controlling any symptoms.  Adderall was very successful in controlling a majority of symptoms but had the unfortunate side effect of insomnia.  Luvox was prescribed to assist with sleep and minor anxiety symptoms.  He had a horrible reaction to the Luvox.  It caused further insomnia.  Benadryl (over-the-counter) was suggested.  Another horrible reaction.  Caused violent mood swings and rage.  Now, we are trying Risperdal.  Nick is taking 1/4 of a 1mg pill 3 times a day.  I am concerned that he seems "out of it" after only being on the medication for a day.  He is supposed to increase his dose to 1/2 pill twice a day after 4 days at this dose, then ultimately to 1/2x3 after another 4 days on the 1/2x2 dose.  I hesitate to increase his dosage given his response to the minimal dose.  I do not want to medicate him into a zombie but want to help him sleep, cooperate and be able to function in his home and daycare/preschool.  He seems so sensitive to medication. Do you have any suggestions.  Is this a medication that his body needs to get used to?  Is all this medication safe for a 3 1/2 year old?  Should we be getting a second opinion?  

Thanks,  Melissa
1 Responses
242606 tn?1243786248
MEDICAL PROFESSIONAL
Dear Melissa,

It's too early to draw any conclusions about the impact of Risperdal. The sedation you describe at a dose of .25 mg may well be only an initial, transitory reaction as his body becomes used to the medicine.

On the other hand, he is very young and may not even require the gradually increasing doses. The goal with medications is to achieve clinical efficacy at the lowest possible dose without adverse side effects.

Your son is very young to be taking this particular array of medicines. However, his clinical situation may require an aggressive approach to medication. If you're wondering about the appropriateness of the treatment plan, a second opinion consult is always a good idea.

Finally, please don't put all your eggs in the basket of medication. Your son's conditions can't be expected to improve as a result of medication alone. I imagine you're receiving some guidance re: management of his behavior at home and planning around appropriate schooling. These are as important as the medication.
Popular Resources
Fearing autism, many parents aren't vaccinating their kids. Can doctors reverse this dangerous trend?
Is a gluten-free diet right for you?
We answer your top questions about the flu vaccine.
Learn which over-the-counter medicines are safe for you and your baby
Yummy eats that will keep your child healthy and happy
Healing home remedies for common ailments